Sick of the day to day

I am in my mid forties and have been diagnosed with Multiple Sclerosis for the last 2 years. Currently I am on Ocrevus (ocrelizumab) treatment every six months. I just feel there is zero help and support out there and when I do ask for help seem to be fobbed off.

My current major daily symptoms are;

Raging headaches that last for days on end (advised to take Asprin)
Constant tiredness and fatigue (on Modafinil and is not helping)
Mental Health Issues (been back and to for years to Adult Mental Health currently on Venlafaxine)
Anxiety (currently on Promazine)
Pain and Tightness in legs (on Gabapentin)
Vitamin D medication.

It has got the point I am daily having constant pain and walking issues, feel so exhausted and these horrible migraine headaches that wont go away.

Does anyone know what causes this migraine headaches? Is it the MS or is it something to do with poor vision after having optical neuritis.

Everyday its seems to be a fight and a battle… and now getting to the point that I am exhausted with the battle and want to give up.

I am considering stopping all the medication and just let nature take do its worse to me as these drugs (Guinea pig medication) just dont seem to be having any desire effect.

I just dont see what services if anything there is to help me out there and constantly thinking I am battling this on oy own. Shoving tablets down your throat on a day to day basis is of no use when there is nothing practical out there to assist you.

Has anyone any thoughts would I should do? If I should go back to the hospital and speak to the MS nurse or go back down the Adult Mental Health road. As something now has got to give with this condition.

There is a fair bit of information on the Barts Blog concerning migraine and worth doing a search.
I hope you find some solutions.

ClinicSpeak: migraine headaches and MS – The MS-Blog (multiple-sclerosis-research.org)

Hello

Welcome to the forum. I do hope you can find some help and just empathy here.

I can imagine you are getting prepared to try and wing it without the disease modifying drug you’re on if it’s not doing it’s job.

You perhaps should keep in mind that Ocrevus, together with the other DMDs is designed to reduce the number and severity of relapses. It won’t mend existing nerve damage or completely prevent all symptoms that you’re suffering.

Further to Whammel directing you to the MS Blog, this is what Dr Giovannoni (super MS-ologist) says about going DMD free: MS-Selfie - Risks of no treatment

Obviously it’s your choice as to whether to continue with Ocrevus. If you feel that it’s not working well enough, you could talk to your neurologist about switching to a different (maybe more effective) therapy. You could perhaps phone his/her secretary and ask for a phone appointment with the neurologist?

Otherwise, you may need to get some help with the day to day symptoms you are suffering.

I do feel for you with raging headaches. I’ve had my share of these. Taking aspirin doesn’t sound like it’s taking the buggers seriously. You could ask your GP for Cocodamol, or just a prescription for Codeine, which you can take together with paracetamol to achieve the same effect as Cocodamol. Certainly I’ve always found that’s a better means of ridding yourself of the horrible headaches I’ve suffered.

If you feel the headaches are migraines, you could ask your neurologist for help?

With regard to fatigue, that’s a monster all on its own. Personally I remember figuring out that Modafinil wasn’t working for me. It happened when I unaccountably forgot to take it on a 2 week holiday. I just had a few pills in my handbag. So I eked these out over a few days then found I was feeling no better or worse without them. It’s possible they’re not doing the job for you now either. Severe fatigue that’s not being effectively drugged can on its own cause headaches and probably a worsening of depression or just mood.

You probably do all of this already, but it’s always worth revisiting the management of your fatigue. You could have a go at: https://www.mssociety.org.uk/about-ms/signs-and-symptoms/fatigue/managing-fatigue/online-fatigue-management-course or just reading: Fatigue | MS Trust

If you feel that your mental health is not being effectively managed by your drug treatments, you probably should get some help and advice from the Mental Health team. Perhaps your medication could be changed, or the dosage tinkered with?

Equally, the pain in your legs might be better treated by different medication. If it’s tightness and spasticity that’s causing pain, maybe if you’ve not tried it before, a low dose of Baclofen might help. Or switch from Gabapentin to a different neuropathic pain drug such as Pregabalin might help? Unless you’ve tried either/both before and they don’t help.

Clearly you shouldn’t be changing all your drug treatments at once. Personally, I see the most brilliant neurological rehab specialist who helps with drug treatments and referrals to physiotherapy etc. Maybe if you don’t currently see a physiotherapist, you could ry and get a referral. Maybe even hydrotherapy if that’s available in your area. I used to go to a hydro pool that was lovely, warmer than a swimming pool and the exercises were useful too! Perhaps that’s something you could explore?

I hope some of what I’ve said is useful to you. MS is an absolute git (as I commented to my rehab doctor recently - he agreed!). There are so many dam problems that are just not treated by a disease modifying drug. We have to look at all the ongoing issues in addition to your DMD.

Personally I don’t think that going DMD free is worth the risk. I’ve been unable to take any of the 4 DMDs I’ve tried in my almost 25 years with MS. As a result I’ve had some nasty relapses and am now a full time wheelchair user as well as having pretty bad bowel and bladder problems. (I have a stoma following a colostomy a few years ago, have to do ISC as I can’t empty my bladder at all and am now having to consider an SPC which I don’t really want, but it looks like I’ll have to!)

I really wish I’d been able to take a good DMD. I so wish I wasn’t this bloody disabled. I hope some of what I’ve said is useful to you, or at least gives you some things to think about with regard to your ongoing symptoms.

Please let us know if there’s anything we (ie the forum community as a whole) can do to help.

Sue

1 Like

Hi, I’ve had ON twice, but it never came with migraines, just vision loss and a feeling of pressure on the back of my eyes, not painful just uncomfortable, I guess due to inflammation.
It all cleared up eventually.

1 Like

My MS nurse said migraines were nothing to do with MS - not helpful I know, but thought I’d share

I got medically retired last year aged 46, daily pain, depression, no support, took over 6 months to get basic PIP of £60 a week. Even feel.my GP has lost interest. Been on 150mg venlafaxine for a few months but felt so down last few days I missed dose today. Do t think they help anyway. I’ve put in 5 stone in last few years and I blame antidepressants. Hope you have some family and friends to help. I have zero friends and small family. Don’t miss work though.

Hi @Tam, welcome.

You’ve tagged onto an old thread here, you might do better to start a post of your own.

Yes antidepressants can be a cause of weight gain, along with neuropathic painkillers. It’s a real b***** and I know what you mean about doctor’s losing interest. Thing is, once you’ve been referred to a Neurologist, the GP usually absolves themself of all responsibility with regard to MS, apart from writing prescription refils.

You are in good company here though, we understand.

2 Likes

Amen we get it. I’m in that dark place now and we Msers all go, there I think. Positives are??? , sky was beautiful here this morning but lacking Christmas spirit. Vodka gin Bailys per has. Sorry wrong spirits only coffee whoopee! :coffee::thinking::rofl::wine_glass::heart: Merry Christmas to all :christmas_tree::gift::crazy_face:

(((hugs @Cruella ))) I hope you’ve managed to crawl out of that dark place.

Willowtree x